Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 119, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Jul 18, 2009, 5:50 PM EDT for Palm Beach County, Florida. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2009, 5:50 PM EDT (21:50 UTC)
- Expired
- Jul 18, 2009, 6:09 PM EDT
- In force
- 19 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
County Palm Beach County, FL
The radar
The Miami radar (KAMX), 114 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2899 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 182150 SVRMFL FLC099-182245- /O.NEW.KMFL.SV.W.0119.090718T2150Z-090718T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 550 PM EDT SAT JUL 18 2009 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA. * UNTIL 645 PM EDT * AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER CENTRAL PALM BEACH COUNTY OR ABOUT 7 MILES SOUTHEAST OF OKEELANTA...AND MOVING NORTHEAST AT 10 MPH. * THE STORM WILL AFFECT... RURAL CENTRAL PALM BEACH COUNTY AND SURROUNDING COMMUNITIES. LAT...LON 2678 8040 2653 8037 2644 8059 2665 8061 TIME...MOT...LOC 2149Z 240DEG 8KT 2657 8055 $$ KOB
1 follow-up statement
501 WWUS52 KMFL 182209 SVSMFL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 609 PM EDT SAT JUL 18 2009 FLC099-182219- /O.CAN.KMFL.SV.W.0119.000000T0000Z-090718T2245Z/ PALM BEACH FL- 609 PM EDT SAT JUL 18 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PALM BEACH COUNTY IS CANCELLED... STRONG THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES. LAT...LON 2678 8040 2653 8037 2644 8059 2665 8061 TIME...MOT...LOC 2209Z 240DEG 8KT 2659 8051 $$ KOB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:18 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 18, 2:18 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 218 PM EDT SAT JUL 18 2009 ...SHOWER AND THUNDERSTORM ACTIVITY INCREASING THROUGH EARLY NEXT WEEK... .DISCUSSION... THE EAST AND WEST COAST SEA BREEZES HAS DEVELOPED EARLY THIS AFTERNOON ALONG BOTH COAST. THE WEST COAST SEA BREEZE SHOULD CONTINUE TO PUSH ACROSS THE CWA THIS AFTERNOON...WHILE THE EAST COAST SEA BREEZE REMAINS OVER THE EAST COAST METRO AREAS. SHOWERS AND THUNDERSTORMS SHOULD ALSO DEVELOP ALONG BOTH SEA BREEZES LATER THIS AFTERNOON INTO THIS EVENING MAINLY OVER THE NORTHERN AREAS OF THE CWA OUT OF THE AFRICAN DUST WHICH IS LOCATED OVER THE SOUTHERN AREAS OF THE CWA. SO HAVE KEPT THE HIGHEST CHANCE POPS OVER THE LAKE OKEECHOBEE AREA AND THE NORTHEAST AREAS TAPERING DOWN TO 10 PERCENT OVER THE EXTREME SOUTHERN AREAS OF SOUTH FLORIDA FOR THIS AFTERNOON INTO EARLY THIS EVENING. A FEW OF THE STORMS THIS AFTERNOON INTO EARLY THIS EVENING COULD EVEN BE STRONG WITH GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. SO WILL CONTINUE TO MENTION THIS IN THE HWO OUTLOOK SECTION FOR TODAY. MOST OF THE SHOWERS AND THUNDERSTORMS THIS EVENING SHOULD BE DISSIPATING OVER THE NORTHERN AREAS OF THE CWA...DUE TO THE STEERING FLOW FROM THE SOUTHERLY DIRECTION. SO HAVE KEPT THE SOUTHERN AREAS DRY TONIGHT WITH ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE NORTHERN AREAS THIS EVENING BEFORE GOING DRY OVERNIGHT. THE HAZE WILL ALSO REMAIN OVER THE SOUTHERN AREAS OF THE CWA TONIGHT. SO HAVE PUT IN HAZY SKY CONDITIONS FOR THE SOUTHERN AREAS OF THE CWA TONIGHT INTO EARLY SUNDAY MORNING. THE HIGH WILL REMAIN NEARLY STATIONARY OVER THE SOUTHERN AREAS OF THE CWA ON SUNDAY....AS A WEAK FRONTAL BOUNDARY OVER NORTH FLORIDA CONTINUES TO MOVE SLOWLY SOUTH INTO CENTRAL FLORIDA. THIS WILL KEEP THE STEERING FLOW FROM THE SOUTH TO SOUTHWEST DIRECTION...AND ALLOW FOR TROPICAL MOISTURE TO WORK INTO THE CWA FROM THE GULF OF MEXICO. THE HAZY CONDITIONS OVER THE SOUTHERN AREAS OF THE CWA SHOULD ALSO BE GONE BY SUNDAY AFTERNOON ALLOWING FOR MORE SHOWER AND THUNDERSTORM DEVELOP OVER THE SOUTHERN AREAS. SO HAVE INCREASE THE POPS TO CHANCE CAT OVER ALL OF THE CWA WITH THE HIGHEST POPS AGAIN OVER THE NORTHEAST AREAS OF SOUTH FLORIDA. THE FRONTAL BOUNDARY WILL THEN WASH OUT OVER CENTRAL FLORIDA ON MONDAY AS THE HIGH WEAKENS OVER SOUTH FLORIDA. THIS WILL ALLOW FOR THE STEERING FLOW TO BECOME LIGHT AND VARIABLE OVER THE CWA...AND ALLOW FOR THE SEA BREEZES TO BE THE MAIN PLAYERS ON MONDAY. SO HAVE KEPT THE CHANCE CAT POPS OVER THE AREA ON MONDAY. HIGH TEMPS ON SUNDAY WILL AGAIN BE IN THE LOWER TO MID 90S OVER MOST AREAS...WITH LOWS IN THE 70S EXCEPT AROUND 80 ALONG THE EAST COAST METRO AREAS. THIS WILL MAKE THE HEAT INDICES ON SUNDAY TO BE IN THE 105 TO 110 DEGREES RANGE OVER THE INTERIOR AREAS AND AROUND 105 OVER THE METRO AREAS. .EXTENDED FORECAST... THE TROPICAL WAVE OVER THE WINDWARD ISLAND WILL BE MOVING WEST TO NORTHWEST THIS WEEKEND AND INTO SOUTH FLORIDA AREA ON TUESDAY INTO MIDDLE OF NEXT WEEK. HOWEVER...THE LONG RANGE MODELS ALSO NOW SHOWS THE TROUGH OF LOW PRESSURE OVER THE CENTRAL UNITED STATES TO BE MOVING EAST INTO THE EASTERN UNITED STATES DURING MIDDLE OF NEXT WEEK. IF THE LONG RANGE MODELS ARE CORRECT THEN THE MOISTURE WITH THE TROPICAL WAVE WILL PASS EAST OF THE CWA WHILE MOVING NORTHWARD WHICH COULD LOWER THE COVERAGE OF SHOWERS AND THUNDERSTORMS OVER SOUTH FLORIDA. AT THIS TIME WILL NOT MAKE ANY CHANGES TO THE EXTENDED FORECAST AND WAIT TO SEE IF LATER RUN IN THE LONG RANGE MODELS KEEP THE TREND OR NOT. SO WILL CONTINUE TO INDICATE SCATTERED POPS FOR THE CWA FOR THE MIDDLE TO END OF NEXT WEEK. FOR ANY POSSIBLE DEVELOPMENT ON THE TROPICAL WAVE...PLEASE SEE THE NATIONAL HURRICANE TROPICAL OUTLOOK PRODUCT. && .AVIATION... THERMODYNAMIC CAP AND SYNOPTIC SCALE SUBSIDENCE AROUND 800 MB KEEPING SHOWERS AND THUNDERSTORMS DOWN BUT TEMPERATURES ALREADY IN THE MID 90S SO EXPECT THE CAP TO BE BROKEN SOON. CONVERGENCE LINES EVIDENT ON VISIBLE SATELLITE PICTURES ALONG THE EAST COAST SEA BREEZE AND OVER THE INTERIOR. THUNDERSTORMS WILL BE MOST NUMEROUS INLAND BUT WILL AFFECT METRO EAST COAST AIRPORT TRAFFIC ESPECIALLY FROM 21Z-01Z. AFTER SUNSET LOCAL WINDS WILL QUICKLY BECOME LIGHT AND VARIABLE, AND VFR CONDITIONS EXPECTED AFTER 02Z. && .MARINE... THE WINDS WILL REMAIN FROM THE SOUTHERLY DIRECTION LESS THAN 10 KNOTS TONIGHT INTO SUNDAY...BEFORE INCREASING TO 10 TO 15 KNOTS EARLY NEXT WEEK AHEAD OF THE TROPICAL WAVE. THIS WILL KEEP THE SEAS AT 2 FEET OR LESS TONIGHT INTO SUNDAY FOR ALL THE SOUTH FLORIDA WATERS...BEFORE INCREASE TO 2 TO 4 FEET EARLY NEXT WEEK IN THE ATLANTIC WATERS. SO BOATING CONDITIONS SHOULD BE GOOD OUTSIDE OF THE SHOWERS AND THUNDERSTORMS TONIGHT INTO EARLY NEXT WEEK. && .FIRE WEATHER... THE RELATIVE HUMIDITIES WILL REMAIN ABOVE THE 35 PERCENT CRITICAL VALUE FOR REST OF THIS WEEKEND INTO EARLY NEXT WEEK. SO NO PROBLEMS WITH THE FIRE WEATHER. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 78 92 78 90 / 20 50 30 50 FORT LAUDERDALE 80 93 80 90 / 20 40 20 50 MIAMI 80 94 80 91 / 10 40 20 40 NAPLES 78 91 77 92 / 10 30 20 40 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...54/BNB SHORT TERM/AVIATION...50/RLP
Hazardous weather outlook, Jul 18, 9:49 AM EDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...CORRECTED NATIONAL WEATHER SERVICE MIAMI FL 949 AM EDT SAT JUL 18 2009 FLZ063-066>075-168-172>174-182300- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 949 AM EDT SAT JUL 18 2009 ...ISOLATED STRONG THUNDERSTORMS POSSIBLE LATE AFTERNOON AND EARLY EVENING... ...AFTERNOON HEAT INDEX 105 TO 110 DEGREES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: ISOLATED SHOWERS NEAR THE COASTAL AREAS LATE MORNING AND EARLY AFTERNOON WILL DIMINISH. SCATTERED THUNDERSTORMS WILL THEN DEVELOP OVER THE INTERIOR AREAS OF MAINLAND SOUTH FLORIDA BY MID AFTERNOON, MOVING EAST AND NORTHEAST TOWARD THE LAKE OKEECHOBEE REGION AND THE METRO ATLANTIC COASTAL AREAS OF NORTH DADE, BROWARD AND PALM BEACH COUNTIES. SOME THUNDERSTORMS MAY BE STRONG WITH DAMAGING WINDS AND POSSIBLY EVEN SOME SMALL HAIL. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. WIND: SOME OF THE THUNDERSTORMS COULD PRODUCE WIND GUSTS AS HIGH AS 55 TO 60 MPH MAINLY ACROSS THE LAKE OKEECHOBEE REGION AND PALM BEACH AND BROWARD COUNTIES LATE THIS AFTERNOON AND EVENING. HAIL: HAIL UP TO PENNY SIZE IS POSSIBLE MAINLY ACROSS THE LAKE OKEECHOBEE REGION AND PALM BEACH AND BROWARD COUNTIES LATE THIS AFTERNOON AND THIS EVENING. TEMPERATURES: HIGH TEMPERATURES THIS AFTERNOON WILL CLIMB INTO THE MID 90S OVER THE INTERIOR OF MAINLAND SOUTH FLORIDA AND THE WESTERN SUBURBS OF PALM BEACH, BROWARD, AND MIAMI-DADE METROPOLITAN AREAS. THESE TEMPERATURES COMBINED WITH HIGH HUMIDITY, WILL RESULT IN HEAT INDICES AROUND 105 DEGREES IN THE METRO AREAS AND AS HIGH AS 110 DEGREES IN THE INTERIOR AREAS OF MAINLAND SOUTH FLORIDA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY, WITH AN INCREASE IN THE AMOUNT OF ACTIVITY POSSIBLE ESPECIALLY TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND OR FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Jul 18, 5:11 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
511 PM EDT SAT JUL 18 2009
FLZ067-182145-
INLAND PALM BEACH COUNTY FL-
511 PM EDT SAT JUL 18 2009
...STRONG THUNDERSTORMS MOVING ACROSS INLAND PALM BEACH COUNTY...
AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR HOLEY LAND WILDLIFE MANAGEMENT
AREA...MOVING NORTHEAST AT 10 MPH. THESE STORMS MAY MOVE ACROSS
HIGHWAY 27 BY 530 PM EDT WITH STRONG WIND GUSTS...SMALL HAIL AND
TORRENTIAL DOWNPOURS MAKING DRIVING VERY HAZARDOUS.
THIS STORM WILL AFFECT...
HOLEY LAND WILDLIFE MANAGEMENT AREA...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
LAT...LON 2667 8069 2678 8053 2672 8036 2634 8034
2634 8087 2666 8088
TIME...MOT...LOC 2110Z 239DEG 7KT 2644 8078
KOBSpecial weather statement, Jul 18, 5:45 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
545 PM EDT SAT JUL 18 2009
FLZ067-182215-
INLAND PALM BEACH COUNTY FL-
545 PM EDT SAT JUL 18 2009
...STRONG THUNDERSTORMS CONTINUE ACROSS INLAND PALM BEACH COUNTY...
AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE STRONG THUNDERSTORMS ACROSS INLAND PALM BEACH COUNTY WITH
THE STRONGEST STORM LOCATED 7 MILES SOUTHEAST OF OKEELANTA...MOVING
NORTHEAST AT 10 MPH. THESE STORMS WILL REMAIN OVER RURAL AREAS BUT
WILL MAKE DRIVING VERY HAZARDOUS AS THEY PRODUCE TORRENTIAL
DOWNPOURS AND STRONG GUSTY WINDS ALONG WITH SMALL HAIL.
THIS STORM WILL AFFECT...
RURAL CENTRAL PALM BEACH COUNTY
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
LAT...LON 2671 8062 2679 8030 2634 8029 2634 8084
2653 8084
TIME...MOT...LOC 2144Z 240DEG 8KT 2654 8062
KOBThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:20 PM EDT | Special Weather Statement | MFL | Broward | 25 min |
| Jul 17, 8:50 PM EDT | Severe Thunderstorm Warning | MFL | Broward | 19 min |
| Jul 17, 8:53 PM EDT | Special Marine Warning | MFL | 52 min | |
| Jul 18, 5:11 PM EDT | Special Weather Statement | MFL | Palm Beach | 34 min |
| Jul 18, 5:45 PM EDT | Special Weather Statement | MFL | Palm Beach | 30 min |
| Jul 18, 6:20 PM EDT | Special Weather Statement | MFL | Palm Beach | 40 min |
| Jul 18, 6:47 PM EDT | Special Marine Warning | MFL | 58 min | |
| Jul 18, 6:50 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 19 min |
| Jul 18, 7:15 PM EDT | Severe Thunderstorm Warning | MFL | Broward | 39 min |
| Jul 18, 7:42 PM EDT | Special Marine Warning | MFL | 93 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.